Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 230, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 24, 2020, 2:29 PM CST for Clark County, Meade County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2020, 2:29 PM CST (20:29 UTC)
- Expired
- Nov 24, 2020, 3:15 PM CST
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875 WUUS53 KDDC 242029 SVRDDC KSC025-119-242115- /O.NEW.KDDC.SV.W.0230.201124T2029Z-201124T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 229 PM CST Tue Nov 24 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... East central Meade County in southwestern Kansas... Northwestern Clark County in southwestern Kansas... * Until 315 PM CST. * At 228 PM CST, a severe thunderstorm was located 10 miles northwest of Englewood, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of east central Meade and northwestern Clark Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3707 10013 3714 10022 3744 10007 3730 9978 TIME...MOT...LOC 2028Z 217DEG 23KT 3716 10011 HAIL...1.00IN WIND...<50MPH $$ RUSSELL
2 follow-up statements
908
WWUS53 KDDC 242048
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
248 PM CST Tue Nov 24 2020
KSC119-242058-
/O.CAN.KDDC.SV.W.0230.000000T0000Z-201124T2115Z/
Meade KS-
248 PM CST Tue Nov 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MEADE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3711 10009 3737 10009 3744 10007 3730 9978
TIME...MOT...LOC 2048Z 233DEG 22KT 3725 9997
$$
KSC025-242115-
/O.CON.KDDC.SV.W.0230.000000T0000Z-201124T2115Z/
Clark KS-
248 PM CST Tue Nov 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHWESTERN CLARK COUNTY...
At 248 PM CST, a severe thunderstorm was located 10 miles northwest
of Acres, moving northeast at 25 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northwestern Clark County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3711 10009 3737 10009 3744 10007 3730 9978
TIME...MOT...LOC 2048Z 233DEG 22KT 3725 9997
HAIL...2.00IN
WIND...<50MPH
$$
RUSSELL711
WWUS53 KDDC 242106
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
306 PM CST Tue Nov 24 2020
KSC025-242116-
/O.EXP.KDDC.SV.W.0230.000000T0000Z-201124T2115Z/
Clark KS-
306 PM CST Tue Nov 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 315 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3711 10009 3737 10009 3744 10007 3730 9978
TIME...MOT...LOC 2106Z 217DEG 23KT 3734 9989
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:08 PM CST, 21 minutes earlier.
Area forecast discussion, Nov 24, 2:08 PM CST, 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 208 PM CST Tue Nov 24 2020 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Wednesday) Issued at 150 PM CST Tue Nov 24 2020 Based on radar trends, showers and thunderstorms will spread across southwest Kansas into central Kansas early this evening as a compact upper level shortwave trough upper low shifts eastward out of southwest and central Kansas into eastern Kansas and western Missouri by late tonight. However, the main focus will be for a possible switchover to snow as colder air begins to spill southward into western Kansas in wake of the frontal passage. As it stands now, CAMs and short range models indicate modest H7 frontogenetic banding developing from central Kansas down into portions of southwest Kansas briefly early this evening before quickly weakening. The question will be if cold enough air spreads into the area in conjunction with the increased forcing before it weakens/moves out of the area. Based on QPF fields, potential snowfall accumulations could range anywhere from a few tenths to possibly upward of an inch or so if heavier snow bands develop. Regardless, warmer ground and likely wetter ground due to previous rainfall could hinder snow accumulations of what is already expected to be a wet snow. Additionally, a tightening pressure gradient across western Kansas in wake of the frontal passage this afternoon will allow gusty north winds to develop, persisting through much of the evening. This may lead to brief periods of reduced visibilities due to blowing snow conditions associated with possible heavier snow bands. Snow chances will dwindle west to east late evening through overnight as the upper level storm system quickly lifts northeast into the Upper Midwest. Below freezing temperatures are expected tonight as cold air surges southward through the Western High Plains, pushing the H85 0C isotherm well down into the Oklahoma Panhandle. Look for lows generally down into the 20s(F) tonight, especially in west central and extreme southwest Kansas where cloud cover is likely to lift/scatter out before daybreak. Lee side troughing will quickly develop in eastern Colorado Wednesday behind surface high pressure shifting southeast out of the Southern Rockies into the South Plains of west Texas. This will result in a west-southwesterly downslope flow across western Kansas through much of the day, in turn pulling warmer air back into the area with H85 temperatures pushing up around 5-7C by mid-afternoon. Afternoon highs are expected to reach up into the lower/mid 50s(F) under mostly sunny skies. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CST Tue Nov 24 2020 Drier conditions will prevail through the end of the week as medium range models continue to indicate weak ridging aloft moving east through the Central Plains Wednesday night into Tuesday, giving way to a southwest flow aloft across the Western High Plains. With another round of drier air expected to arrive Thursday in wake of a cold front projected to move through western Kansas by early/mid afternoon, precip chances will remain out of the forecast through at least Friday afternoon. There is relative agreement between the GFS and the ECMWF/GEM of another upper level shortwave trough transitioning across the Northern Plains late Friday with an upper low potentially closing off from the aforementioned trough axis generally across the Desert Southwest. This could set the stage for precip chances possibly returning to portions of southwest Kansas as early as Friday night into early Saturday. A cold frontal passage Thursday will reinforce a cooler air mass stretched across the high plains of western Kansas, likely keeping temperatures near normal with highs expected up into the 50s(F) to possibly a few upper 40s(F). Similar temperatures are forecast through the early part of the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1100 AM CST Tue Nov 24 2020 Showers and thunderstorms are expected to develop along and ahead of a cold front pushing through west central and southwest Kansas this afternoon generally after 18-20Z, potentially affecting the vicinity of all terminals. A switchover from rain to snow will be possible behind the front as it pushes further east-southeast into central Kansas through this evening. Reduced visibility with potential IFR conditions will be possible mainly in vicinity of KGCK, KDDC, and KHYS around 22-04Z in association with any heavier snow bands. Otherwise, prevailing stratus will lend to mainly IFR cigs through early/mid evening. VFR conditions are expected to return west to east overnight as the storm system moves out of the area by early Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 56 29 50 / 90 0 0 0 GCK 26 55 25 49 / 90 0 0 0 EHA 25 57 27 54 / 10 0 0 0 LBL 27 56 26 53 / 40 0 0 0 HYS 27 52 26 49 / 90 0 0 0 P28 32 55 31 56 / 70 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Nov 24, 4:23 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 423 AM CST Tue Nov 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-251030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 423 AM CST Tue Nov 24 2020 /323 AM MST Tue Nov 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ------------- A cold front will pass across western Kansas today, allowing for breezy northwest winds in the wake of the front. Rain will develop along with isolated thunderstorms. The rain will mix with or change to snow this evening with some small accumulations up to an inch or so possible in parts of central and southwestern Kansas. The best chance of accumulating snow is along a line from Jetmore to Hays. If temperatures are colder than expected and the change from rain to snow occurs sooner, then snow accumulations could be higher. A few of the storms this afternoon near the Oklahoma state line from Coldwater to Medicine Lodge could be strong to marginally severe, with hail as large as penny to quarter size. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Snow: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. There is a chance for rain or rain mixed with snow for late Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed this afternoon and evening although one or two storms could reach close to severe limits. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Nov 24, 12:12 PM CST, 2 hours 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 1212 PM CST Tue Nov 24 2020 KSZ077-078-086>088-241900- Gray KS-Seward KS-Meade KS-Clark KS-Ford KS- 1212 PM CST Tue Nov 24 2020 ...SPECIAL WEATHER STATEMENT... At 1212 PM CST, Doppler radar was tracking a strong thunderstorm near Kismet, moving northeast at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Meade, Fowler, Kismet, Missler and Plains. LAT...LON 3706 10071 3719 10087 3765 10036 3737 10005 TIME...MOT...LOC 1812Z 225DEG 35KT 3718 10072
Special weather statement, Nov 24, 1:04 PM CST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Dodge City KS 104 PM CST Tue Nov 24 2020 KSZ077-078-087-241945- Gray KS-Meade KS-Ford KS- 104 PM CST Tue Nov 24 2020 ...SPECIAL WEATHER STATEMENT... At 103 PM CST, Doppler radar was tracking a strong thunderstorm 8 miles south of Montezuma, moving northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Dodge City, Cimarron, Montezuma, Ensign, The Haggard Elev and Howell. LAT...LON 3736 10037 3744 10058 3791 10035 3776 9996 TIME...MOT...LOC 1903Z 206DEG 26KT 3748 10044
Special weather statement, Nov 24, 1:32 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
132 PM CST Tue Nov 24 2020
KSZ063-076-077-086-087-242000-
Gray-Seward-Finney-Meade-Haskell-
132 PM CST Tue Nov 24 2020
...A LINE OF THUNDERSTORMS WILL AFFECT SEWARD...SOUTH CENTRAL
FINNEY...MEADE...NORTHEASTERN STEVENS...SOUTHWESTERN GRAY...HASKELL
AND SOUTHWESTERN CLARK COUNTIES...
At 131 PM CST, radar indicated thunderstorms were located along a
line extending from 6 miles north of Satanta to 8 miles north of
Forgan. Movement was northeast at 35 mph.
Winds in excess of 30 mph and localized pea size hail are possible
with these storms.
Locations impacted include...
Meade, Sublette, Satanta, Kismet, Copeland, Tice, Meade State Park,
Hayne, Missler and Plains.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3700 10080 3736 10107 3739 10107 3739 10108
3740 10109 3784 10080 3725 10009 3700 10009
TIME...MOT...LOC 1931Z 221DEG 31KT 3752 10100 3703 10059
RUSSELLSpecial weather statement, Nov 24, 1:44 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
144 PM CST Tue Nov 24 2020
KSZ064-078-242015-
Hodgeman-Ford-
144 PM CST Tue Nov 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORD AND SOUTHERN
HODGEMAN COUNTIES...
At 144 PM CST, a strong thunderstorm was located near Dodge City,
moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Dodge City, Jetmore and Wright.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3779 10018 3818 9999 3807 9957 3800 9957
3767 10004
TIME...MOT...LOC 1944Z 221DEG 34KT 3783 10001
RUSSELLSpecial weather statement, Nov 24, 2:06 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
206 PM CST Tue Nov 24 2020
KSZ063-064-076>078-086>088-242030-
Gray-Seward-Finney-Hodgeman-Meade-Clark-Haskell-Ford-
206 PM CST Tue Nov 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FORD...
NORTHEASTERN SEWARD...SOUTHEASTERN FINNEY...SOUTHWESTERN HODGEMAN...
MEADE...GRAY...EASTERN HASKELL AND CLARK COUNTIES...
At 205 PM CST, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Copeland to 10
miles northwest of Fowler to 11 miles north of Knowles. Movement was
northeast at 30 mph.
Winds in excess of 30 mph and locally penny size hail are possible
with these storms.
Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Ashland, Minneola, Fowler,
Copeland, Ingalls, Ford, Ensign, Bloom, Englewood, Clark State Lake,
Meade State Park, Kingsdown, Howell, Wright, Missler and Tice.
LAT...LON 3770 10087 3802 10022 3769 9976 3700 9973
3700 10056
TIME...MOT...LOC 2005Z 226DEG 25KT 3767 10073 3746 10035 3703 10022
RUSSELLSpecial weather statement, Nov 24, 2:15 PM CST, 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 215 PM CST Tue Nov 24 2020 KSZ045-064-065-078-079-242045- Hodgeman-Pawnee-Ness-Edwards-Ford- 215 PM CST Tue Nov 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FORD...SOUTH CENTRAL NESS...EASTERN HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES... At 214 PM CST, a strong thunderstorm was located near Hanston, moving northeast at 40 mph. Pea size hail is possible with this storm. Locations impacted include... Gray, Jetmore, Spearville, Burdett and Hanston. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3782 9975 3797 10002 3836 9982 3819 9943 TIME...MOT...LOC 2014Z 219DEG 36KT 3806 9978 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 12:12 PM CST | Special Weather Statement | DDC | Meade, Seward | 48 min |
| Nov 24, 1:04 PM CST | Special Weather Statement | DDC | Gray | 41 min |
| Nov 24, 1:32 PM CST | Special Weather Statement | DDC | Haskell, Meade, Seward | 28 min |
| Nov 24, 1:44 PM CST | Special Weather Statement | DDC | Hodgeman | 31 min |
| Nov 24, 2:06 PM CST | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 24 min |
| Nov 24, 2:15 PM CST | Special Weather Statement | DDC | Hodgeman | 30 min |
| Nov 24, 2:38 PM CST | Special Weather Statement | DDC | Clark | 52 min |
| Nov 24, 2:44 PM CST | Special Weather Statement | DDC | Rush | 31 min |
| Nov 24, 2:45 PM CST | Special Weather Statement | DDC | Ford | 30 min |
| Nov 24, 3:05 PM CST | Special Weather Statement | DDC | Clark | 25 min |
| Nov 24, 3:12 PM CST | Special Weather Statement | DDC | Clark | 33 min |
| Nov 24, 3:30 PM CST | Special Weather Statement | DDC | Comanche, Kiowa | 45 min |
| Nov 24, 3:38 PM CST | Severe Thunderstorm Warning | DDC | Barber, Comanche | 52 min |
| Nov 24, 3:41 PM CST | Special Weather Statement | DDC | Edwards | 49 min |
| Nov 24, 4:12 PM CST | Special Weather Statement | DDC | Barber, Pratt | 48 min |
| Nov 24, 4:38 PM CST | Special Weather Statement | DDC | Pratt | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.